Alert archive / Utah / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Salt Lake City, UT

June 12, 20245 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jun 12, 2024, 2:23 PM MDT for 5 counties in Utah. It took effect at Jun 13, 2024, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2024, 2:23 PM MDT (20:23 UTC)
In effect from
Jun 13, 2024, 12:00 PM MDT
Expired
Jun 13, 2024, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 120 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3555 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS85 KSLC 122023
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
223 PM MDT Wed Jun 12 2024

UTZ498-130430-
/O.NEW.KSLC.FW.W.0001.240613T1800Z-240614T0300Z/
Grand Staircase-
223 PM MDT Wed Jun 12 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Thursday.

* AFFECTED AREA...Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph,
  especially in the Telegraph Flat area.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Critical fire weather conditions are likely to 
  occur. Any new fire starts or existing fires may spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/saltlakecity
3 follow-up statements
480 
WWUS85 KSLC 130525
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1125 PM MDT Wed Jun 12 2024

UTZ498-131330-
/O.CON.KSLC.FW.W.0001.240613T1800Z-240614T0300Z/
Grand Staircase-
1125 PM MDT Wed Jun 12 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
498...

* AFFECTED AREA...Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph, 
  especially in the Telegraph Flat area.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Critical fire weather conditions are likely to 
  occur. Any new fire starts or existing fires may spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/saltlakecity
965 
WWUS85 KSLC 130938
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
338 AM MDT Thu Jun 13 2024

UTZ498-132330-
/O.CON.KSLC.FW.W.0001.240613T1800Z-240614T0300Z/
Grand Staircase-
338 AM MDT Thu Jun 13 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 498...

* AFFECTED AREA...Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph, 
  especially in the Telegraph Flat area.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Critical fire weather conditions are likely to 
  occur. Any new fire starts or existing fires may spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/saltlakecity
352 
WWUS85 KSLC 132048
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
248 PM MDT Thu Jun 13 2024

UTZ498-140500-
/O.NEW.KSLC.FW.A.0001.240615T1600Z-240618T0600Z/
/O.CON.KSLC.FW.W.0001.000000T0000Z-240614T0300Z/
Grand Staircase-
248 PM MDT Thu Jun 13 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 498...

The National Weather Service in Salt Lake City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Saturday morning through Monday evening.

* AFFECTED AREA...Fire Weather Zone 498 Grand Staircase.

* WINDS...For the Red Flag Warning today, southwest 10 to 20 mph
  with gusts up to 35 mph, especially in the Telegraph Flat area.
  For the Fire Weather Watch Saturday through Monday, southwest 15
  to 25 mph with gusts to around 45 mph with the strongest winds
  Sunday and Monday.

* RELATIVE HUMIDITY...For the Red Flag Warning today, as low as 7
  percent. For the Fire Weather Watch Saturday through Monday, as
  low as 5 percent.

* IMPACTS...Critical fire weather conditions are likely to 
  occur. Any new fire starts or existing fires may spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

UTZ497-140500-
/O.NEW.KSLC.FW.A.0001.240616T1600Z-240618T0600Z/
Mojave Desert-
248 PM MDT Thu Jun 13 2024

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 497...

The National Weather Service in Salt Lake City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Sunday morning through Monday evening.

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Critical fire weather conditions are likely to 
  occur. Any new fire starts or existing fires may spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jun 12, 4:33 AM MDT, 9 hours 50 minutes earlier.

Area forecast discussion, Jun 12, 4:33 AM MDT, 9 hours 50 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
433 AM MDT Wed Jun 12 2024

.SYNOPSIS...Very hot temperatures will build into the region
through Thursday, with the potential for the Wasatch Front
to breach the century mark. An upper level low may bring cooler
temperatures and precipitation by Friday.

&&

.SHORT TERM (THROUGH 00Z SATURDAY)...High pressure will continue
building into the area today and tomorrow ahead of an upper low that
is continuing to meander off the Baja/SoCal coast. The airmass will
continue to trend warmer today under the ridge, with H7 temperatures
this afternoon forecast to range from around +15C across far
northern Utah to +19C across east-central/southeast Utah. These H7
temperatures will then warm very slightly across the far north
tomorrow while cooling a bit from the southwest. Combined with
mostly sunny skies today, the warm airmass will lead to hot
temperatures with afternoon maxes of 9-18 degrees above
climatological normals across the forecast area. Tomorrow, midlevel
moisture will start to increase, with increasing clouds from around
the spine of Utah through the eastern valleys. This may result in
temperatures being slightly cooler in those areas, while northern
valleys remain hot (slightly hotter than today), especially as
increasing southwest flow aids in mixing. Excessive Heat Warnings
and Heat Advisories remain in place with no changes planned with
this package.

The airmass will remain relatively dry today. Still, PWATs of around
0.7 inches are in place across northern Utah. This will coincide
with an axis of higher instability this afternoon where CAMS are
indicating a few showers (and perhaps a thunderstorm or two with the
stronger showers) will develop this afternoon and evening. Tomorrow,
with the midlevel moisture moving in from the south, isolated to
widely scattered high-based showers will be possible across the
southern mountains through the east-central valleys. Cannot rule out
a thunderstorm, but instability looks to be rather weak tomorrow.
Otherwise, main threat will be gusty microburst winds given the dry
low levels.

The upper low will eject across southeast Utah on Friday while
trending weaker. Moisture will continue to increase, but latest
models suggest the bulk of the moisture may be farther east. As
such, expect mainly high-based showers to continue across portions
of southern/eastern Utah tomorrow night through Friday, with a
somewhat greater potential for measurable (but not necessarily heavy)
rain on Friday. Temperatures will start trending cooler again, but
will remain slightly above climatological normals across the south
and around 6-12 degrees above normal across the north.

.LONG TERM (After 00Z Saturday/6PM Friday)...Sensible weather
through much of the long-term period will be influenced by a broad
trough initially setting up over the PacNW. Over the weekend, zonal
flow will persist as the trough inches closer. Highs across northern
areas will cool by a few degrees each day, influenced by the
approaching trough, while highs in southern UT remain largely
unchanged. Westerly winds across southern UT will begin to increase
on Sunday as a strong shortwave trough begins to push southward and
eastward. Current ensemble mean wind gusts range from 30-45mph
across southern UT on Sunday and Monday afternoons; combined with
critical RH <15%, this is certainly something to monitor for any
fire weather concerns, especially given some fuels approaching
critical.

This shortwave trough will bring a strong cold front across portions
of the northern Great Basin, with some question as to how far south
it reaches. Current ensemble guidance is trending even cooler across
UT and southwest WY, with 70% of members favoring a deeper trough.
Around 40% of members have 700-mb temperatures dropping below 0C,
which would be below the climatological 10th percentile for mid-June
at SLC! For additional comparison, today and tomorrow could see 700-
mb temperatures up to +16C. All that said, keep in mind that there
is plenty of uncertainty, with a 25th-75th spread of -2C to +6C by
Tuesday morning. So, what does this mean at the surface? In short,
below-normal surface temperatures are looking increasingly likely.

And finally, regarding any precipitation chances...despite some
increasing mid-level moisture behind the frontal passage,
precipitation is unlikely as the air mass will still be quite dry.

&&

.AVIATION...KSLC...Southeasterly winds around 7-12kts will continue
until a transition to northwesterly around 18-19z. VFR conditions
will prevail.

.REST OF UTAH AND SOUTHWEST WYOMING...Light, diurnally-driven winds
will prevail overnight, with increasing southwesterly winds up to
25kts developing after 17z across central and southern UT. A few
isolated showers are possible over the Uinta Mtns after 20z, with a
10% chance of reaching the vicinity of KHCR between 20-23z.

&&

.FIRE WEATHER...High pressure will continue to build into the area
through tomorrow, allowing the warming trend to continue, with very
hot temperatures expected today and tomorrow. A few isolated showers
and thunderstorms will be possible across portions of northern Utah
this afternoon and evening, otherwise the lower levels remain dry
with low surface humidities. Midlevel moisture starts to increase
across southern and eastern Utah tomorrow ahead of a low pressure
system moving into the desert southwest. This could bring increased
high-based shower activity across the southern Utah mountains
through the east-central valleys tomorrow, with an outside chance of
dry thunderstorms. Gusty microburst winds will be possible even
without the presence of thunderstorms. The airmass will moisten a
bit more on Friday as the storm ejects across southeast Utah,
bringing a potential for measurable rain and perhaps localized
wetting rain.

General southwest winds will increase today and tomorrow ahead of
the approaching weather system. These winds, combined with low
humidities will result in marginally critical fire weather
conditions today and isolated/low-end critical fire weather
conditions tomorrow across portions of southern Utah. Models are
then hinting at an increased potential for critical fire weather
conditions early next week, most likely Sunday and/or Monday, ahead
of the next storm system. This storm system could potentially bring
a strong but relatively dry cold front into the area next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory from 11 AM this morning to 6 AM MDT Friday for
     UTZ101-102-104>106.

     Excessive Heat Warning from 11 AM this morning to 10 PM MDT
     Thursday for UTZ131.

WY...None.
&&

Cheng/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Red Flag Warnings in Utah, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.